Tamoxifo-real?

Tamoxifen. If you have had a hormonally positive breast cancer, you know way too much about this drug. If you have not had the pleasure of having breast cancer, then you’ve probably never heard this word before. Let me drop some knowledge on Tamoxifen for you so you can better understand.

Here are some fun facts about Tamoxifen:

  • Premenopausal women taking Tamoxifen lower their risk of recurrence by 30-50%
  • Tamoxifen is a Selective Estrogen Receptor Modulator or SERM. It works by essentially turning your estrogen way, way down and replacing it with a synthetic estrogen.
  • If you have a hormone negative cancer, Tamoxifen is not an option for you. Us positive people are actually lucky that we have this drug in our arsenal.
  • Taking Tamoxifen puts a woman into a constant state of peri-menopause for however long you take it. As soon as you stop taking it, your menses should immediately start back up (that is, if your menstrual cycle wasn’t obliterated by chemo)
  • Most premenopausal woman will be prescribed Tamoxifen for 5 to 10 years, depending on their age and diagnosis.

I have been taking Tamoxifen for 20 months out of a 10 year sentence. That means I have 100 months left.

As intended, Tamoxy has put me into peri-menopause. Well, that is not exactly accurate. The definition of peri-menopause is, ‘The period of time shortly before menopause begins when estrogen levels begin to fluctuate and drop towards full menopause. There must be no period for a year one to be considered in full menopause. Average peri-menopause lasts 4 years from start to finish.’

My estrogen levels did not fluctuate slowly over the course of 4 years. I took a pill and then the estrogen went away.

Estrogen does more than keep us technically female. It is also vital in supporting bone and heart health. One of the major risks of taking Tamoxifen is losing 10 years of bone and heart benefits from hormones. One study showed that within 3 years, pre-menopausal women taking Tamoxifen lost 8 times the bone density versus women not taking Tamoxifen. That’s not great.

The risk/benefit analysis for me was simple, though. Lowering my risk for recurrent, most likely metastatic breast cancer by 30-50% is WAY more important than losing some bone density. There are things I can do to proactively strengthen my bones and my heart, but Tamoxifen is all I can do for breast cancer recurrence risk.

Now that I am firmly within the grasp of peri-menopause, here are the side effects that I am experiencing (Caveat: Everyone reacts to prescription drugs differently):

  • Lack of a regular menstrual cycle. I have what I call a ‘period-adjacent.’ For the first year or so on the Tamox, I had brown spotting not requiring a tampon every 28-ish days. This technically qualified as a period, but it was nothing to write home about. In 2018 things have changed. No more adjacencies. I haven’t had a period of any kind since early March. Where is my uterine lining going you may ask? Your guess is as good as mine.
  • Slowing of my metabolism. Now this may get its own blog post sometime soon because it is a HUGE component of Tamoxifen that no medical providers talk about. Without adequate hormonal support, your metabolism slows and you gain weight. It’s that simple. I have upped my exercise game from what was already pretty robust and my eating habits have stayed the same if not gotten a wee bit better. When I tell you I CANNOT move the scale (well, I could very easily move it up), I am not kidding. I work out hard 6 days a week. I am strong, I know that, but I am just stuck at what I would call ‘Thick-ish Grace.’ It’s actually infuriating. I am on the verge of needing to go up a size in clothes AT ALL TIMES. Yeah, this is definitely getting its own blog post. Hold please.
  • Night sweats. Now this just pure hilarity. And by hilarity, I mean complete tragedy. I go to bed with normal bedtime clothes on. In fact, I am often chilly and put on socks or a sweatshirt. At some point after a few hours of sleeping, I awake to my body soaked in sweat. I’m not talking like, a light glaze, I am talking, dunk-tank wet. My clothes are wet, the sheets are wet and the comforter is stuck to my chest. I almost always end up taking off everything down to my undies. A few nights ago a kid came into our bedroom in the middle of the night and got into bed with me. The child snuggled up and immediately screamed and recoiled. I was a like a slick, hot noodle. I am disgusting.  I have resorted to sleeping on a towel. It’s is just horrid.

    At least the towel is monogrammed so I stay classy while sweating through every inch of my body.

So, just 100 months left of this stuff! A measly 100 months. It’s fine. I’m not pissed about it at all. It’s super fun to wash your sheets almost every other day. And I am stoked at the prospect of buying all new clothes cause I am 38 and in perennial menopause. Taste. The. Sarcasm.

To all those who think my cancer odyssey is over, pick one night within the next 100 months and snuggle up to me in bed. After you peel yourself off my my greased pig space heater of a body, we can have that conversation.

img_7578
With Lymphedema, you need to wear a compression sleeve in hot weather. The compression sleeve makes you hotter thus perpetuating the need for the sleeve. Vicious cycle of evilness.

4 Comments Add yours

  1. Menopause is like the shittier friend to the already shitty cancer diagnosis. I’m over it. Except, like, I’m never actually over it, because I’m 33 and in menopause for the rest of my (hopefully long) life.

    Like

  2. Aunt Betsy says:

    You still look gorgeous to me!

    Like

  3. Jayme Levin says:

    Your blog posts literally are incredible. You write with such honesty and poise and I look forward to reading all of your updates. Too bad I didn’t know any if this when I saw you in drop off and pick up at school last year. If I had I’d if given you a hug. Your strength is immeasurable and my mom who is a 12 year survivor of HER positive inflammatory stage four breast cancer reads all of your stories and can relate to many. I pray for you often.

    Like

  4. Anonymous says:

    Hi Grace. I have been taking tamoxifen for 7 years now and want to tell you that after about the 2nd year my symptoms particularly the night sweats subsided substantially. I also changed the time of day I was taking the T and it changed when I was getting the heat flashes and sweats, so if you prefer to have them during the day try taking at a different time.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s